Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Changed citalopram to buproprion for anxiety. Feeling irritable and depressed. What to do?

Hi , I recently stopped taking Citaphloram 20mg. &my doctor switched me to Buproprion XL 150MG. I was taking this medication for anxiexty mostly ,bit ever since I have just been taking the Bupropion{ Welbutrin ) ,I feel like it is making me more irritable &depressed feeling. I wasn t sure if I could take the Citaphloram together with Bupropion ,or just stop taking Bupropion all together &just go back to Citaphloram instead. I was prescribed the Bupropion to help me quit smoking &it hasn t worked at all,plus I feel on edge all of the time. What should I do ?
Asked On : Tue, 26 Feb 2013
Answers:  3 Views:  39
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Thanks for your query. Citalopram and bupopion are not generally taken together for fear of drug interaction. Further, bupropion is not an ideal drug for many forms of anxiety disorder like panic disorder which may actually worsen with bupropion. I would suggest you meet your psychiatrist to report of worsening of symptoms with medication. You can also discuss the possibility of adding psychotherapy modality like CBT/ Cognitive behavioural therapy to your management for quicker response.
Also, though bupropion is a popular drug for smoking cessation, alternatives like nicotine chewing gum are also available which can also be discussed with your psychiatrist. Wish you good health.
Dr Sundar
Answered: Sun, 31 Mar 2013
I find this answer helpful

3 Doctors agree with this answer

Psychiatrist Dr. Jonas Sundarakumar's  Response
Hello and welcome to Healthcare Magic. Thanks for your query.

Bupropion belongs to a different class of anti-depressant medication. However it is not advisable to take Citalopram and Bupropion together as it may have interactions and side effects.

It is also better not to make any treatment decisions on your own, without the proper assessment and advise of a doctor. So, I would suggest that you report your problems to your doctor so that he will be able to re-assess you in detail and then discuss / advise you regarding the further plan of management.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Tue, 26 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Psychiatrist Dr. Seikhoo Bishnoi's  Response
Dec 2014
Hello gchako39
Welcome to HCM
Citalopram is a nice drug for anxiety and is highly efficacious, Switching to bupropion is good but this has caused rebound anxiety due to stopping of citalopram. As per my opinion chances of improvement is very high when combination of Bupropion and citalopram is used.
Bupropion is very nice medicine and it help individual to quit smoking also, so kindly visit your psychiatrist and take opinion regarding used of combination.
If you want symptomatic relief then benzodiazepines like clonazapam is a good option.
Hope I cleared your doubt.
Take Care
Answered: Tue, 26 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor